Nebraska, 2026Drought in Nebraska, March 1 to 31, 2026
March 1 to 31, 2026 · NWS FSD · 1 event in 1 county or zone
Dry conditions continued during March with generally 25 to 50 percent of normal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions continued during March with generally 25 to 50 percent of normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 28, 10:39 PM CST, 1 hour 21 minutes earlier. Its key messages:
- Light snow will gradually diminish and turn to flurries into early evening over Southwest Minnesota.
- Nuisance light snow to flurries remain possible on Sunday, but no large scale impacts are anticipated.
- Several precipitation risks continue into the upcoming week, focused mostly late Monday through Tuesday. Temperatures will dictate precipitation type, which may be more rain than snow.
- Temperatures warm back above normal for the rest of the week before a front brings a risk for rain by Thursday.
Area forecast discussion, Feb 28, 10:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1039 PM CST Sat Feb 28 2026
.KEY MESSAGES...
- Light snow will gradually diminish and turn to flurries into
early evening over Southwest Minnesota.
- Nuisance light snow to flurries remain possible on Sunday,
but no large scale impacts are anticipated.
- Several precipitation risks continue into the upcoming week,
focused mostly late Monday through Tuesday. Temperatures will
dictate precipitation type, which may be more rain than snow.
- Temperatures warm back above normal for the rest of the week
before a front brings a risk for rain by Thursday.
&&
.UPDATE...
Issued at 1038 PM CST Sat Feb 28 2026
Quiet conditions persist late this evening. A few flurries reside
over parts of southwest Minnesota but no reductions in visibility
are present and no new snow accumulations are expected. Low level
stratus has remained quite expansive across the area and looks to
remain that way through the night. Have increased sky coverage for
this reason. A stray flurry or two remains possible beneath the
stratus tonight. Otherwise, Sunday will be a dry day with high
temperatures remaining near seasonable. Could see high temperatures
come down if the stratus hangs around longer than currently
expected. Some very light precipitation is possible Sunday night
into Monday morning as modest warm advection strengthens aloft.
Confidence is not high enough to stray from the NBMs PoPs but
something to keep an eye on.
The forecast remains on track through Monday as as a stronger
shortwave trough over the Rocky Mountains begins to send weaker
shortwaves out ahead of it through the forecast area. Temperatures
will warm to the 40s across the area which will keep the
precipitation type as rain. The ensembles do show moderate to high
PoPs between 60-100% for measurable precipitation. HOwever, these
probabilities quickly drop to 20-30% for exceeding a tenth of an
inch. Thus, light rain is expected.
Additional chances for precipitation remain for the upcoming work
week as the previously mentioned upper level wave fully ejects out
from the Rockies. Precipitation chances could further increase
heading into next weekend but there remains too much uncertainty in
this potential to stray from the NBM.
&&
.DISCUSSION...
Issued at 1201 PM CST Sat Feb 28 2026
THIS Afternoon: Light snow continues to linger in far eastern South
Dakota and southwest Minnesota this afternoon as mid-lvl vorticity
and very weak mid-lvl frontogenesis continues. As the mid-lvl energy
moves east, this snow will dissipate to flurries by this evening.
Elsewhere we continue to see a wide array of temperatures, warmer
30s near the Missouri River where less cloud cover has developed
over the cooler northeast surface flow.
TONIGHT: High pressure moving into northern Minnesota will allow
northeast surface winds to push colder air to the southwest
overnight. If skies clear over areas that had fresh snow today, then
low temperature may fall well into the single digits or even below
zero, and have locally adjusted lows towards the colder side of
guidance, though cloud cover will have the greatest impact on lows
tonight so quite a bit of variability will be possible.
SUNDAY: High pressure continues to influence the region on
Sunday with sounding showing both a dry boundary layer but also
a fairly stout dry layer around 800 mb. Eventually later on in
the afternoon a thin layer of vorticity will move through the
Plains, mostly across Nebraska. Some mid-lvl warm advection
response is noted in short term guidance suggesting the
potential for gradual top-down saturation along the Buffalo
ridge. Though given the current sounding projections anything
that reaches the surface will be very light. Temperatures will
be cooler throughout the Tri-State area as highs only reach the
mid-upr 20s, with 30s likely West River.
MONDAY-TUESDAY: As we enter the new work week the mid-lvl pattern
remains much the same. Flattened mid-lvl ridging with persistent
troughing located near the Four Corners region. This trough will
allow several smaller waves of vorticity to track east and
northeast into the middle of the week, bringing scattered
precipitation chances to the region. Latest NBM indicates 60 to
70% probabilities of precipitation. With surface high pressure
moving east early Monday, we'll see a warm advection response in
the low-lvl spread throughout the Plains on Monday. This
results in highs climbing into the 40s in most areas, with an
increase in both southerly surface flow and mid-lvl clouds. Wind
gusts top the 25 to 30 mph mark in the afternoon Monday,
pushing the fire danger risks towards the "high" GFDI
categories. With recent snowfall, have adjusted percent green to
lower potential along the Ridge areas. By Monday evening the
first signs of light precipitation appear in the Tri-State area
driven by warm advection and weak mid-lvl dPVA. Low-lvl
temperatures mostly above 0C and surface temperatures in the
mid-upr 30s support higher probabilities of rain than snow into
Tuesday morning. Some drizzle may also mix in at times south of
I-90 into Iowa/Nebraska. One aspect of the forecast to monitor
more closely would be northward advection of stratus and very
low-lvl moisture Monday afternoon out of the mid-Missouri River
valley. The increasing low-lvl isentropic lift could result in
drizzle or even freezing drizzle into NW Iowa and Southern
Minnesota early Monday morning.
Stratus may linger into Tuesday as mid-lvl vorticity remains
strung out along the I-90 corridor. Some lingering very light
precipitation may continue into mid-morning, but with surface
temperatures above freezing any road impact should be minimal.
Highs eventually rise into the 40s in the afternoon.
WEDNESDAY-FRIDAY: The upper troughing over Four Corners region
ejects eastward in the middle portions of the work week, bringing a
bit of uncertainty to the region. However, broad and sustained warm
advection in the low-lvls through the middle of the week results in
high temperatures rising through the 40s and most likely into the
50s by Wednesday and Thursday with persistent southerly surface
flow. The vast majority of deterministic guidance keeps this
compact upper low passing through the Southern Plains. However
ensembles do show some support for PoPs to drift northward into
areas along and south of I-90 Wednesday, but these ensembles also
show support for just very light rain totals (<0.10"). Out next
reasonable risk for precipitation arrives Late Thursday into Friday
as a progressive upper trough crosses the Northern Rockies and moves
into the Northern Plains. This trough will nudge a cold front
eastward late Thursday into Friday. Temperatures surge ahead of this
boundary on Thursday with some guidance hinting at widespread highs
in the 60s and even 70s pushing northward. In fact the LREF
probabilities for temperatures greater than 60 degrees are skewed
well to the right of the mean, with nearly 70% probabilities of
highs >60. The passage of this front will bring rain risks back to
the region, though quality of low-lvl moisture remains in doubt
given moisture transport vectors surging more east than north
ahead of the trough arrival. At this time, don't expect any
major cooldown behind this front into next weekend with highs
remaining in the 50s.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1038 PM CST Sat Feb 28 2026
VFR stratus blankets the majority of the area late this evening.
Ceilings drop to MVFR levels just upstream of the forecast area but
decided to leave out of all TAFs as the stratus is not progressing
southeastwards that much and is beginning to break up. Will keep an
eye on trends through the night. Additional mid and high level
clouds are expected for the day tomorrow while winds remain marginally
breezy out of the southeast with gusts up to 15-25 knots. The
southeast winds will remain elevated to finish out the TAF
period.
&&
.CLIMATE...
Issued at 1201 PM CST Sat Feb 28 2026
As we close out the month of February, here's a brief look at
just how dry the month was for a couple of our climate
locations.
Sioux Falls with just 0.03" of precipitation ranked as the 3rd
driest February on record with 1923 (T), 1894 (T), and 1937
(0.01") ahead of 2026 and 1931. The 0.5" of total monthly snow
was behind 1931 (T), 1923 (T), 1894 (T), 1987 (0.3") in the
ranking for the lowest snow total for the month. For the first 2
months of the year, the 0.20" of precipitation ranks as the 3rd
driest start to the year on record behind 0.10" (1901) and 0.13"
(1931).
Sioux City with just 0.01" of precipitation ranked as the driest
February on record ahead of 1931 (0.04"). The trace of total
monthly snow was tied for the lowest on record for February with
1946 and 1931. For the first 2 months of the year, the 0.29" of
precipitation ranks as the 2nd driest start to the year on
record behind 0.26" (2022).
The totals in Huron are yet to be determined once precipitation
ends today.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
UPDATE...Meyers
DISCUSSION...Dux
AVIATION...Meyers
CLIMATE...Dux
Hazardous weather outlook, Feb 28, 11:27 AM CST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1127 AM CST Sat Feb 28 2026
IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-050-
052>055-057>071-011730-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Union-
1127 AM CST Sat Feb 28 2026
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of light precipitation, including snow, are possible Sunday
and again early next week. Little to no accumulation is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-080-081-089-090-097-SDZ039-040-056-011730-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Kingsbury-
Brookings-Moody-
1127 AM CST Sat Feb 28 2026
This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.
.DAY ONE...This Afternoon and Tonight
Light snow will continue through the afternoon and dissipate to
flurries this evening. Additional accumulations less than an inch
are expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of light precipitation, including snow, are possible Sunday
and again early next week. Any accumulation of snow will be
minimal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Dixon
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dixon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Severe (D2) drought conditions intensified to Extreme (D3) at mid month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Georgia, March 1 to 31, 202693 events
- Wildfire in Florida, March 1 to 31, 2026$50,000 · 1 event
- Drought in Illinois, March 1 to 31, 202634 events
- Wildfire and Drought in Florida, March 1 to 31, 202633 events
- Drought in Louisiana, March 1 to 31, 202630 events
- Drought in Florida, March 1 to 31, 202627 events
- Drought in Nebraska, March 1 to 31, 202627 events
- Drought in Georgia, March 1 to 31, 202626 events
- Drought in Texas, March 1 to 31, 202624 events
- Drought in Texas, March 1 to 31, 202624 events
- Drought in Oklahoma, March 1 to 31, 202622 events
- Drought in Georgia, March 1 to 31, 202618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326723.